Dermal filler risks are usually minor, but they can seem serious. Injectable skin plumping is considered a minimally invasive cosmetic procedure. Side effects are quite common while serious complications are fairly rare. The problem with both normal post-procedure symptoms and true complications is that they are highly visible and uncomfortable (since fillers are used on delicate facial skin). Here’s a look at dermal filler risks and ways to reduce your chances of a poor outcome.

Usual Side Effects of Dermal Filler Treatment

Injectable fillers all cause a certain amount of initial discomfort. After all, treatment does involve sticking a needle deep in your skin. There are various ways to numb the treatment area prior to and immediately following injection. This can include applying a topical anesthetic before injection and using a cold compress afterward. Some popular dermal fillers come in varieties that contain Lidocaine (these generally have an “L” designation after the brand name). This local anesthetic can greatly reduce discomfort during treatment.

Temporary swelling, bruising, redness and soreness are all normal dermal filler risks. These symptoms are usually not serious and should resolve on their own over time. If these side effects persist for more than two weeks (or if they are severe), this may indicate a complication. Discontinuing the use of aspirin and non-steroidal anti-inflammatory drugs (such as ibuprofen) prior to injection can reduce the level of bruising.

Injection Site Dermal Filler Risks

Cysts, bumps, irregularities, nodules and granulomas are all potential injection site dermal filler complications. If the filler is injected too close to the surface of the skin, it may be visible as a bluish lump. In this case, the lump may be removed by making a small cut in the skin and squeezing the filler out. Or, it may be dissolved using hyaluronidase (an enzyme that breaks down HA fillers).

More long lasting, uncomfortable and disfiguring lumps in the deeper dermal layers can be caused by incorrect injection technique or volume. Or, they may develop due to an inflammatory response to the dermal filler itself. If these lumps do not resolve or respond to less invasive therapies like steroids, they may have to be surgically removed.

Systemic Dermal Filler Risks

Since bovine collagen dermal fillers have been discontinued, the chances of having an allergic reaction are very small. However, some fillers are derived from avian tissue or contain sulfa drugs. Skin testing may be recommended if there is a chance that you might be allergic to any substance in the filler. Even hyaluronic acid fillers, which are usually non-reactive, can cause a reaction in sensitive patients. Allergic reactions can usually be treated successfully with steroid injections in the affected area.

Patients who are prone to getting cold sores may experience an outbreak after being treated with dermal filler (the same thing often happens with a chemical peel). This problem can be addressed with a course of antivirals. If you have HSV-1, you may need to begin antiviral treatment prior to receiving dermal filler injections.

Serious Dermal Filler Complications

Infection is one of the most potentially serious dermal filler risks. However, it is also extremely rare. Infection can usually be treated with antibiotics if it does occur. A slightly more common and very serious complication is tissue necrosis caused by intraarterial embolization. This occurs when a bolus of HA filler is accidentally injected into a blood vessel. Once the blood vessel is blocked, the tissue it supports dies off from lack of oxygen. This can lead to the development of a red or black lesion on the facial skin and underlying tissue. The tissue may erode away, leading to disfigurement. If the injected material blocks an artery leading to the eye, this can result in blindness (a very rare complication). Choosing a plastic surgeon with a high level of experience in injecting dermal fillers is the best way to avoid these complications. The surgeon should also know the signs of intraarterial embolization (sudden pain and redness) and have hyaluronidase on hand to dissolve the hyaluronic acid immediately.

Aesthetic Dermal Filler Risks</